Alert archive / Kansas / Wind Advisories in 2009
Wind Advisory 26, NWS Wichita, KS
NWS Wichita, KS issued this wind advisory at Sep 29, 2009, 4:09 PM CDT for 5 counties in Kansas. It took effect at Sep 30, 2009, 10:00 AM CDT. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Sep 29, 2009, 4:09 PM CDT (21:09 UTC)
- In effect from
- Sep 30, 2009, 10:00 AM CDT
- Expired
- Sep 30, 2009, 4:05 PM CDT
- In force
- 6 hr
- Issued by
- NWS Wichita, KS
Counties Barton County, KS, Ellsworth County, KS, Lincoln County, KS, Rice County, KS, Russell County, KS
The radar
The Wichita radar (KICT), 144 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.2 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3123 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS73 KICT 292109 NPWICT URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE WICHITA KS 409 PM CDT TUE SEP 29 2009 KSZ032-047-300930- /O.NEW.KICT.WI.Y.0026.090930T1500Z-091001T0000Z/ RUSSELL-BARTON- INCLUDING THE CITIES OF...RUSSELL...GREAT BEND 409 PM CDT TUE SEP 29 2009 ...WIND ADVISORY IN EFFECT FROM 10 AM TO 7 PM CDT WEDNESDAY... THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 10 AM TO 7 PM CDT WEDNESDAY. LOW PRESSURE IS EXPECTED TO STRENGTHEN OVER NORTHWEST KANSAS AND SOUTHWEST NEBRASKA ON WEDNESDAY AFTERNOON. THIS WILL ALLOW SOUTH WINDS TO INCREASE ACROSS CENTRAL KANSAS AT SUSTAINED SPEEDS BETWEEN 30 AND 35 MPH WITH GUSTS TO AROUND 40 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ LAWSON
3 follow-up statements
000 WWUS73 KICT 300848 NPWICT URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE WICHITA KS 348 AM CDT WED SEP 30 2009 KSZ033-048-050-301700- /O.EXA.KICT.WI.Y.0026.090930T1500Z-091001T0000Z/ LINCOLN-ELLSWORTH-RICE- INCLUDING THE CITIES OF...LINCOLN...ELLSWORTH...LYONS 348 AM CDT WED SEP 30 2009 ...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 7 PM CDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 10 AM THIS MORNING TO 7 PM CDT THIS EVENING. A LOW PRESSURE AREA IS EXPECTED TO STRENGTHEN OVER NORTHWEST KANSAS AND SOUTHWEST NEBRASKA THIS AFTERNOON. THIS WILL ALLOW SOUTH WINDS TO INCREASE ACROSS CENTRAL KANSAS WITH SUSTAINED SPEEDS BETWEEN 30 AND 35 MPH POSSIBLE WITH GUSTS TO AROUND 40 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ KSZ032-047-301700- /O.CON.KICT.WI.Y.0026.090930T1500Z-091001T0000Z/ RUSSELL-BARTON- INCLUDING THE CITIES OF...RUSSELL...GREAT BEND 348 AM CDT WED SEP 30 2009 ...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 7 PM CDT THIS EVENING... A WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 7 PM CDT THIS EVENING. A LOW PRESSURE AREA IS EXPECTED TO STRENGTHEN OVER NORTHWEST KANSAS AND SOUTHWEST NEBRASKA THIS AFTERNOON. THIS WILL ALLOW SOUTH WINDS TO INCREASE ACROSS CENTRAL KANSAS WITH SUSTAINED SPEEDS BETWEEN 30 AND 35 MPH POSSIBLE WITH GUSTS TO AROUND 40 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ KETCHAM
000 WWUS73 KICT 301447 NPWICT URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE WICHITA KS 947 AM CDT WED SEP 30 2009 KSZ032-033-047-048-050-302300- /O.CON.KICT.WI.Y.0026.090930T1500Z-091001T0000Z/ RUSSELL-LINCOLN-BARTON-ELLSWORTH-RICE- INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND... ELLSWORTH...LYONS 947 AM CDT WED SEP 30 2009 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING... A WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING. SOUTH TO SOUTHEAST WINDS WILL INCREASE TO AROUND 30 MPH WITH GUSTS TO AROUND 45 MPH THIS AFTERNOON. THIS MAY MAKE DRIVING DIFFICULT FOR HIGH PROFILE VEHICLES...ESPECIALLY ON EAST TO WEST ORIENTED ROADS AND HIGHWAYS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ KED
000 WWUS73 KICT 302105 NPWICT URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE WICHITA KS 405 PM CDT WED SEP 30 2009 KSZ032-033-047-048-050-302215- /O.CAN.KICT.WI.Y.0026.000000T0000Z-091001T0000Z/ RUSSELL-LINCOLN-BARTON-ELLSWORTH-RICE- INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND... ELLSWORTH...LYONS 405 PM CDT WED SEP 30 2009 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN WICHITA HAS CANCELLED THE WIND ADVISORY. EVEN THOUGH SOUTH WINDS WILL REMAIN GUSTY THROUGH THE NEXT SEVERAL HOURS...THEY ARE NOT EXPECTED TO REACH WIND ADVISORY CRITERIA. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Sep 29, 3:21 PM CDT, 48 minutes earlier.
Area forecast discussion, Sep 29, 3:21 PM CDT, 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 321 PM CDT TUE SEP 29 2009 .DISCUSSION... MAIN FORECAST CONCERN WILL BE STORM CHANCES WED NIGHT INTO THU ASSOCIATED WITH A FRONTAL PASSAGE. SYNOPSIS: CURRENTLY HAVE A SHORTWAVE LOCATED OVER THE NORTHEAST CONUS WITH ANOTHER STRONG SHORTWAVE APPROACHING THE NORTHWEST COAST. AT THE SURFACE A RIDGE EXTENDS FROM MN INTO THE ARKLATEX REGION WITH SOME LEE TROUGHING IN PLACE OVER THE HIGH PLAINS OF EASTERN CO AND WESTERN NE. TONIGHT-WED: THE PATTERN IS EXPECTED TO REMAIN PROGRESSIVE THROUGH THESE TWO PERIODS. THE UPPER TROUGH TO OUR WEST WILL CONTINUE TO PUSH EAST AND BY WED AFTERNOON WILL BE APPROACHING THE FOUR CORNERS REGION. AS THIS OCCURS THE THE SURFACE RIDGE WILL SHIFT EAST SETTING UP A TIGHT PRESSURE GRADIENT ACROSS THE WESTERN PLAINS. FOR NOW WILL RUN WITH A WIND ADVISORY FOR ONLY BARTON AND RUSSELL COUNTIES FOR WED AFTERNOON. AT THIS TIME EXPECTING A LOW END WIND EVENT WITH SOUTH WINDS SUSTAINED BETWEEN 30-35MPH. OBVIOUSLY WITH THESE GUSTY WINDS THERE WILL BE PLENTY OF MIXING ALLOWING ABOVE NORMAL TEMPS TO OVERSPREAD THE AREA. WED NIGHT-THU NIGHT: THESE PERIODS ARE EXPECTED TO BE FAIRLY ACTIVE AS THE MAIN PIECE OF ENERGY KICKS OUT OF THE ROCKIES. BY 06Z THU THE UPPER SYSTEM WILL BE APPROACHING CO WITH A SURFACE LOW CENTERED OVER SW NE/NW KS. STORMS ARE EXPECTED TO DEVELOP WED NIGHT AS AN UPPER JET MAX NOSES INTO THE AREA SETTING UP A NICE AREA OF DIFFLUENCE. MOISTURE TRANSPORT AND ISENTROPIC LIFT WILL ALSO INCREASE SIGNIFICANTLY ALONG THE 315K SURFACE AHEAD OF THE MAIN WAVE. CURRENT INDICATIONS ARE THAT THERE WILL BE BETWEEN 1000-1500J/KG OF ELEVATED CAPE WED NIGHT ALONG WITH GREATER THAN 40KTS OF 1-6KM DEEP LAYER SHEAR. THEREFORE WILL CONTINUE WITH MENTION OF SVR WED NIGHT IN THE HWO. THE GOOD NEWS REGARDING ANY HEAVY RAIN ISSUES IS THAT THIS SYSTEM WILL REMAIN VERY PROGRESSIVE AS IT PUSHES EAST. THERE ARE SOME MODEL DIFFERENCES WITH HOW FAST THE COLD FRONT WILL PROGRESS ON THU WITH THE GFS FASTER THAN THE NAM. FOR NOW WILL GO WITH THE THINKING THAT BY THU AFTERNOON THE COLD FRONT WILL BE SITUATED GENERALLY ALONG OR JUST EAST OF I-135. THEREFORE FEEL FAIRLY CONFIDENT THAT THE MORE WIDESPREAD CONVECTION ON THU AFTERNOON WILL BE EAST OF I-135. EVEN THOUGH INSTABILITY WILL NOT BE TOO IMPRESSIVE THU AFTERNOON...LOOKS LIKE THERE SHOULD BE DECENT 0-3KM CAPE. IN ADDITION 0-6KM SHEAR IN THE 45-50KT RANGE WILL BE PLENTY FOR SEVERE STORMS. ONCE STORMS DEVELOP THU AFTERNOON...THEY WILL QUICKLY PUSH EAST AND SHOULD BE OUT OF SE KS BY 06Z FRI. FRI-TUE: BY FRI EVENING THE UPPER WAVE WILL BE SITUATED OVER NE MO/NORTHERN IL AS A WEAK SURFACE HIGH MOVES INTO THE CENTRAL PLAINS. THE PATTERN WILL REMAIN PROGRESSIVE WITH ANOTHER SHORTWAVE DIGGING ACROSS THE WESTERN CONUS FOR FRI NIGHT INTO SAT. UNLIKE THE PREVIOUS PIECE OF ENERGY...THIS ONE IS EXPECTED TO MOVE VERY LITTLE FROM THE SUN THROUGH TUE TIME FRAME. THIS SCENARIO WILL KEEP SOUTHWEST FLOW ALOFT OVER THE PLAINS ALLOWING UNSETTLED WEATHER TO PERSIST. FOR NOW WILL INTRODUCE POPS ON SUN AS A WARM FRONT LIFTS NORTH AND BECOMES STATIONARY NEAR OR JUST NORTH OF THE FORECAST AREA. AT THIS POINT ITS GOING TO BE HARD TO PIN DOWN WHEN THE BETTER PRECIP CHANCES WILL OCCUR FOR THE SUN-TUE TIME FRAME WITH MUCH OF IT PREDICATED ON WHERE THE SURFACE FRONT SETS UP. SO FOR NOW WILL NOT HIT PRECIP CHANCES TOO HARD WITH THE HOPES THAT THINGS BECOME MORE CLEAR WITH LATER FORECASTS. LAWSON && .AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU VFR CONDITIONS EXPECTED TO PREVAIL THRU THE FORECAST VALID PERIOD. SURFACE HIGH PRESSURE RIDGE ACROSS EASTERN KANSAS WILL MOVE EAST TO THE MISSISSIPPI VALLEY TONIGHT. PRESSURE FALLS AND DEVELOPING LEE SIDE TROF ACROSS THE HIGH PLAINS WILL RESULT IN A TIGHTENING SURFACE GRADIENT/INCREASED SOUTH-SOUTHEAST WIND FLOW BY THE END OF THE FORECAST PERIOD. KED && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 50 80 64 73 / 0 10 40 20 HUTCHINSON 50 82 63 71 / 0 10 40 20 NEWTON 49 80 64 72 / 0 10 50 30 ELDORADO 49 79 63 73 / 0 10 50 30 WINFIELD-KWLD 50 81 64 74 / 0 10 40 30 RUSSELL 53 84 60 68 / 0 10 40 20 GREAT BEND 53 84 60 69 / 0 10 40 20 SALINA 49 80 62 70 / 0 10 40 30 MCPHERSON 50 81 63 70 / 0 10 40 30 COFFEYVILLE 48 78 63 75 / 0 0 30 60 CHANUTE 47 76 62 74 / 0 0 30 70 IOLA 46 76 62 74 / 0 0 30 70 PARSONS-KPPF 48 77 63 74 / 0 0 30 60 && .ICT WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY FROM 10 AM TO 7 PM CDT WEDNESDAY FOR KSZ032-047. &&
Hazardous weather outlook, Sep 29, 5:47 AM CDT, 10 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 547 AM CDT TUE SEP 29 2009 KSZ032-033-047>053-067>072-082-083-091>096-098>100-301100- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 547 AM CDT TUE SEP 29 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY WIND GUSTS WILL INCREASE DRAMATICALLY ACROSS THE AREA ON WEDNESDAY AFTERNOON AND EVENING. SOME WIND GUSTS TO 45 MPH ARE POSSIBLE FOR AREAS WEST OF INTERSTATE 135 WEDNESDAY AFTERNOON. THUNDERSTORMS RETURN TO THE AREA FOR WEDNESDAY EVENING THROUGH THURSDAY NIGHT. SOME STRONG TO SEVERE STORMS ARE POSSIBLE LATE WEDNESDAY EVENING ACROSS PORTIONS OF CENTRAL AND SOUTH CENTRAL KANSAS...WITH LARGE HAIL UP TO GOLFBALL SIZE...AND DAMAGING WIND GUSTS TO 60 MPH THE MAIN THREAT. AN ISOLATED TORNADO CANNOT BE RULED OUT ACROSS CENTRAL KANSAS DURING THE LATE EVENING HOURS WEDNESDAY AS WELL. SEVERE WEATHER CHANCES LOOK TO CONTINUE ON THURSDAY...AS A STRONG STORM SYSTEM MOVES ACROSS THE AREA. THE MAIN THREAT APPEARS TO BE LARGE HAIL AND DAMAGING WINDS...ESPECIALLY FOR AREAS EAST OF INTERSTATE 135. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP KETCHAM
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.